Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 65, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 31, 2023, 3:26 PM MST for Gila County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2023, 3:26 PM MST (22:26 UTC)
- Expired
- Aug 31, 2023, 4:02 PM MST
- In force
- 36 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:05 PM MST, 21 minutes earlier.
Area forecast discussion, Aug 31, 3:05 PM MST, 21 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 305 PM MST Thu Aug 31 2023 .SYNOPSIS...A subtropical surge of moisture will bring high chances for rain through the weekend, followed by much drier weather next week. A Flash Flood Watch is in effect from tonight through Saturday evening. && .DISCUSSION...A deep trough digging into the Pacific coast has pushed our subtropical high pressure area eastward into a more favorable placement for monsoonal activity. With strong southerly flow now developing over Arizona, waves of moisture will engulf our state in the short term. Precipitable water values have already substantially increased, and dew points at the surface are over ten degrees higher than they were yesterday. These trends are expected to continue. Scattered showers and thunderstorms over the high terrain this afternoon are just a taste of what is to come. A Flash Flood Watch is in effect tonight through Saturday evening for Yavapai County and portions of Coconino County. Tonight... Short-term models largely agree on convective development this evening in the low deserts of Arizona. This convection is expected to push north, likely impacting Yavapai and Coconino counties in the overnight hours. Heavy rainfall and gusty winds are possible late tonight as these storms push through. Tomorrow and Saturday... As moisture continues to surge northward, chances for rain increases further. Widespread precipitable water values of greater than 1.00 inch are expected to overtake northern Arizona sometime Friday, indicating the risk for heavy rainfall. The most favorable locations for repeated rounds of heavy rainfall included Coconino and Yavapai counties. Chances for showers and thunderstorms will exist each day and night. Soils may easily become saturated, increasing the risk for flash flooding. Remember, when encountering a flooded road or flooded wash, turn around, don't drown. Sunday onward... As the Pacific coast trough pushes eastward, moisture gets swept out of the region and Arizona dries out substantially. Scattered showers and thunderstorms are forecast on Sunday, but by Monday afternoon, rain chances shrivel to near zero. Another impact of the trough pushing east is that southwest winds at our surface will likely strengthen a bit. At this point, nothing too intense is predicted. Gusts to 30 mph are expected for portions of the high terrain and in downslope locations northeast of the high terrain on Sunday and Monday. As always, stay tuned to the forecast. && .AVIATION...For the 00Z TAF Package...VFR and passing MVFR conditions will continue for most of the TAF period. Scattered showers and thunderstorms are forecast tonight and tomorrow, with best coverage west of a KPAN-KFLG-KPGA line. Some thunderstorms will produce heavy rainfall and gusty, erratic winds in excess of 30 knots. Otherwise, mainly southwest winds of 5 to 15 knots, with gusts up to 25 knots are expected. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Friday and Saturday...Much cooler and much more wet. Scattered to widespread showers and thunderstorms are expected each day and night. Heavy rainfall and gusty, erratic outflow winds of 30 mph or more are expected at times. Away from showers and storms, expect mainly southwest winds at 10 to 20 mph. Sunday through Tuesday...Scattered showers and thunderstorms on Sunday will give way to dry conditions on Monday and Tuesday. Temperatures near average or slightly below average are expected to continue. Southwest winds sustained at 10 to 20 mph are forecast each day. Some high elevation and downslope locations may gust to 30 mph. && .FGZ WATCHES/WARNINGS/ADVISORIES... Flood Watch from 11 PM MST /midnight MDT/ this evening through Saturday evening for AZZ004-006>008-015-037-038. && PUBLIC...Benji AVIATION...Benji FIRE WEATHER...Benji For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 31, 12:23 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1223 PM MST Thu Aug 31 2023
AZZ008-037-312015-
Yavapai County Valleys and Basins-Yavapai County Mountains-
1223 PM MST Thu Aug 31 2023
...A STRONG THUNDERSTORM WILL AREAS NEAR PRESCOTT IN YAVAPAI COUNTY
THROUGH 100 PM MST...
At 1222 PM MST, trained weather spotters reported a strong
thunderstorm over Fain Lake, or over Prescott Valley. This storm was
nearly stationary.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prescott Valley, Prescott, Dewey-humboldt, Glassford Hill, Antelope
Park, Prescott Airport, Willow Creek Reservoir, Granite Creek Park,
Prescott Gateway Mall, Williamson, Fain Lake, Lynx Lake, Goldwater
Lake, Watson Lake, Williamson Valley, Embry-Riddle University,
Yavapai County Fairgrounds, Mountain Valley Park, and Downtown
Prescott.
This includes the following highways...
State Route 89 between mile markers 311 and 325.
State Route 89A between mile markers 318 and 330.
State Route 69 between mile markers 281 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3452 11223 3449 11245 3471 11255 3474 11222
TIME...MOT...LOC 1922Z 170DEG 4KT 3458 11236
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HumphreysSpecial weather statement, Aug 31, 2:07 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
207 PM MST Thu Aug 31 2023
AZZ012-016-312130-
Little Colorado River Valley in Coconino County-Eastern Mogollon Rim-
207 PM MST Thu Aug 31 2023
...A STRONG THUNDERSTORM WILL IMPACT AREAS ALONG STATE ROUTE 87
BETWEEN STARLIGHT PINES AND WINSLOW THROUGH 230 PM MST...
At 206 PM MST, Doppler radar was tracking a strong thunderstorm near
West Sunset Mesa, or 21 miles southwest of Winslow, moving north at
15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
East Sunset Mesa, West Sunset Mesa, Jacks Canyon, and Sunset Pass.
This includes State Route 87 between mile markers 314 and 332.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3469 11096 3482 11118 3500 11115 3492 11078
TIME...MOT...LOC 2106Z 186DEG 14KT 3480 11100
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HumphreysThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 12:23 PM MST | Special Weather Statement | FGZ | Yavapai | 52 min |
| Aug 31, 1:56 PM MST | Flood Watch | FGZ | Coconino, Yavapai | 56 hr |
| Aug 31, 2:07 PM MST | Special Weather Statement | FGZ | 23 min | |
| Aug 31, 3:18 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 42 min |
| Aug 31, 3:58 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 32 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.